Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 13, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Feb 28, 2017, 9:58 PM CST for Cape Girardeau County, Perry County, Missouri; Jackson County, Union County, Illinois. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 9:58 PM CST (03:58 UTC)
- Expired
- Feb 28, 2017, 10:30 PM CST
- In force
- 32 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Jackson County, IL, Union County, IL, Cape Girardeau County, MO, Perry County, MO
The radar
The Paducah radar (KPAH), 91 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 10:05 PM CST | HAIL 1.75 | Pocahontas, MO | REPORTS OF GOLF BALL SIZED HAIL NEAR POCAHONTAS |
| Feb 28, 10:18 PM CST | HAIL 1.75 | Grand Tower, IL | GOLF BALL SIZE HAIL REPORTED. |
| Feb 28, 10:25 PM CST | TORNADO | 8 Wsw Carbondale, IL | EF-0 TORNADO NEAR CARBONDALE, IL. PEAK WIND 75 MPH. PATH LENGTH 4.1 MILES. MAX WIDTH 25 YRDS. BEGAN 8.4 MILES WSW OF CARBONDALE IL AND ENDED 4.5 MILES WEST OF COMMUNITY. THE WEAK TORNADO SKIPPED ALONG THIS PATH PRODUCING MAINLY TREE DAMAGE CONSISTING OF BROKEN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 8:29 PM CST | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.0 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.7
The text
As transmitted.
954
WUUS53 KPAH 010358
SVRPAH
ILC077-181-MOC031-157-010430-
/O.NEW.KPAH.SV.W.0013.170301T0358Z-170301T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
958 PM CST TUE FEB 28 2017
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
Northwestern Union County in southern Illinois...
Southeastern Jackson County in southern Illinois...
Southeastern Perry County in southeastern Missouri...
Northern Cape Girardeau County in southeastern Missouri...
* Until 1030 PM CST
* At 958 PM CST, a severe thunderstorm was located near Daisy, or 12
miles north of Jackson, moving east at 55 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Cobden, Grand Tower, Altenburg, Daisy, Cedar Lake Area, Biehle,
Makanda, Alto Pass, Frohna, Oak Ridge, Gorham, Pocahontas and Old
Appleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
A tornado watch remains in effect until 400 AM CST for southern
Illinois...and southeastern Missouri.
LAT...LON 3747 8981 3762 8984 3775 8930 3749 8918
TIME...MOT...LOC 0358Z 259DEG 49KT 3755 8972
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
DRS1 follow-up statement
338
WWUS53 KPAH 010421
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
1021 PM CST TUE FEB 28 2017
MOC031-157-010430-
/O.CAN.KPAH.SV.W.0013.000000T0000Z-170301T0430Z/
Perry MO-Cape Girardeau MO-
1021 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERRY AND
NORTHERN CAPE GIRARDEAU COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 400 AM CST for southern
Illinois...and southeastern Missouri.
LAT...LON 3775 8930 3749 8918 3757 8949 3758 8950
3759 8948 3760 8948 3764 8952 3768 8951
3770 8952
TIME...MOT...LOC 0420Z 251DEG 51KT 3766 8940
$$
ILC077-181-010430-
/O.CON.KPAH.SV.W.0013.000000T0000Z-170301T0430Z/
Union IL-Jackson IL-
1021 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CST
FOR NORTHWESTERN UNION AND SOUTHEASTERN JACKSON COUNTIES...
At 1020 PM CST, a severe thunderstorm was located near Cedar Lake
Area, or 8 miles southwest of Murphysboro, moving east at 60 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Trained weather spotters reported hail to the size of
golfballs in Grand Tower.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cobden, Grand Tower, Cedar Lake Area, Makanda, Alto Pass and Gorham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
A tornado watch remains in effect until 400 AM CST for southern
Illinois...and southeastern Missouri.
LAT...LON 3775 8930 3749 8918 3757 8949 3758 8950
3759 8948 3760 8948 3764 8952 3768 8951
3770 8952
TIME...MOT...LOC 0420Z 251DEG 51KT 3766 8940
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
DRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 6:20 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Feb 28, 6:20 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 PM CST Tue Feb 28 2017
.UPDATE...
Issued at 620 PM CST Tue Feb 28 2017
Updated aviation discussion.
&&
.SHORT TERM...(Tonight through Wednesday)
Issued at 303 PM CST Tue Feb 28 2017
Severe weather outbreak appears about to unfold over the Lower
Ohio and Mid-Mississippi Valleys. Low-level southwest flow has
already increased to 40 to 50 knots on regional vad wind profiles
this afternoon. Shear will continue to increase through the night
through the entire column. Models indicate 500 mb winds will reach
100 knots over the Lower Ohio Valley by morning. Instability is
not in short supply either, as mid 60's surface dew points stream
northward over our region. The moist low levels will help boost
surface-based cape values to between 1000 and 2000 joules for
much of the night. This combination of shear and instability is
certainly supportive of supercells. The EHI and significant
tornado parameter (stp) suggest strong tornadoes are possible. The
main questions are when and where development will occur.
Given the wide range of high-res cam model guidance, the evolution
of convection tonight is open to debate. An isolated intense storm
that developed between kvih and kuno at 20z suggests development
will not be delayed much longer. Tornado Watch 41 for southern IL
and most of southeast MO is the first of more watches to come
tonight. Forcing for ascent is a little nebulous, which is why
the models are having some trouble with the timing and location.
In any case, development will become more widespread overnight as
the parent 500 mb trough and associated cold front approach from
the west. Steep mid-level lapse rates are supportive of large
hail, similar to the environment which produced golf-ball hail in
Perry County MO last night.
Another potential issue is heavy rainfall. There will be multiple
rounds of convection through the night, especially across the
Lower Ohio Valley. Model guidance often runs too low with qpf in
this type of pattern. Precip water values will peak around 1.5
inches overnight. The 850 mb flow is forecast to increase to 60
knots or better late tonight, which will recharge the atmosphere
quickly behind each cluster of storms. A Flash Flood Watch will be
issued shortly for the Lower Ohio Valley counties, which is where
the heaviest qpf axis is indicated by WPC and area forecast
offices.
The surface cold front will move east across our region Wednesday
morning. Severe convection may still be ongoing early in the
morning, especially across west Kentucky and southwest Indiana.
Storms will end from west to east in the morning as much drier air
overspreads the region. Temps will hold steady through the day.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CST Tue Feb 28 2017
Flow aloft over the PAH forecast area will be of a cyclonic nature
until the weekend arrives, with minor impulses from time to time
generating intervals of clouds. General high surface pressure and
moderately dry deep layer air will preclude measurable pcpn. Friday
should be the coolest day of the extended period, with lows Friday
morning at or below freezing, and highs in the 40s, except
higher in parts of southeastern MO.
By the beginning of the weekend, 850 mb winds over us are progged to
turn to the southwest, enabling moist Gulf return flow to feed into
our region as higher surface pressures retreat to the eastern
seaboard. However, the onset of higher moisture will not be timed
with any development of a surface warm frontal boundary, so lack of
a surface trigger will probably preclude measurable showers through
most of the weekend, though clouds will be on the increase Sun. The
CMC model has been hinting at this for several days, and other
medium range models are now suggesting a slight possibility of a
shower later on Sun. There will certainly be a rapid warm-up over
the weekend, with highs reaching well into the 60s by Sun.
Sun night through Mon night look wetter as another large scale,
vigorous mid level shortwave is progged to rapidly progress eastward
into the Great Lakes region, inducing development of showers. There
are some indications that the fropa, and the end of the rainfall,
could occur by early Mon evening. Just ahead of the front, tstm
activity appears possible. Highs Mon in the 70s are possible in the
southern half of the region, though they are not officially forecast
at this time.
&&
.AVIATION...
Issued at 620 PM CST Tue Feb 28 2017
Intervals of tstms, some severe, are expected this evening and well
into the overnight hours, though the best signal for strong to
severe tstm activity appeared to be from about 03Z-09Z for the TAF
sites. By that time, MVFR cigs should occur outside of tstms. A
robust southerly low level flow will continue through the overnight
hours, followed by a shift to the west Wed morning due to a cold
front which is forecast to enter the region from the west after
about 12Z. Some strong tstm activity could still erupt just ahead of
it, primarily in the morning hours. Gusts to 27-29 kts are likely
through most of the daylight hours behind the front.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for ILZ083-086-087-089>091-093-094.
MO...None.
IN...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for INZ081-082-085>088.
KY...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for KYZ004-005-007-010-011-013>016-018>021.
&&
SHORT TERM...MY
LONG TERM...DB
AVIATION...DBHazardous weather outlook, Feb 28, 3:01 PM CST, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 301 PM CST Tue Feb 28 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-012115- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 301 PM CST Tue Feb 28 2017 ...Outbreak of severe thunderstorms and tornadoes possible through early Wednesday... This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight An outbreak of severe thunderstorms and tornadoes appears increasingly likely tonight into early Wednesday. The primary hazards will be isolated tornadoes and large hail. There is a moderate risk of severe thunderstorms for much of our region. The potential for severe storms will continue to increase through this evening, especially over southeast Missouri and southern Illinois. Activity will continue to increase across the entire outlook area overnight. The potential exists for an outbreak of tornadoes, including some strong tornadoes. Supercell thunderstorms capable of very large hail and destructive winds will progress northeast at very rapid speeds. Very heavy downpours could result in localized flash flooding. A Flash Flood Watch has been issued for parts of western Kentucky, southern Illinois, and southwest Indiana. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Organized severe storms will likely be continuing through early Wednesday morning. The storms will rapidly diminish from west to east as a cold front passes in the morning. .SPOTTER INFORMATION STATEMENT... Activation of spotters is expected tonight.
In the hours before
Local storm report, Feb 28, 9:42 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
942 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TORNADO 2 E MULKEYTOWN 37.97N 89.07W
02/28/2017 FRANKLIN IL TRAINED SPOTTER
POSSIBLE TORNADO DAMAGE. WIDESPREAD TREES AND POWER POLES
SNAPPED THROUGHOUT THE AREA. LATE REPORT
&&
SMITTYLocal storm report, Feb 28, 9:44 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
944 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TORNADO 2 E MULKEYTOWN 37.97N 89.07W
02/28/2017 FRANKLIN IL TRAINED SPOTTER
POSSIBLE TORNADO DAMAGE. WIDESPREAD TREES AND POWER POLES
SNAPPED THROUGHOUT THE AREA. HOME DESTROYED IN THE
COMMUNITY ITSELF. LATE REPORT
&&
SMITTYLocal storm report, Feb 28, 9:46 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
946 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM HAIL MCLEANSBORO 38.09N 88.53W
02/28/2017 U0.25 INCH HAMILTON IL EMERGENCY MNGR
WIDOWS BROKEN IN MOBILE HOME. HAIL SIZE UNKNOWN.
&&
SMITTYLocal storm report, Feb 28, 9:49 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
949 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM FUNNEL CLOUD 4 N MARBLE HILL 37.36N 89.98W
02/28/2017 BOLLINGER MO EMERGENCY MNGR
FUNNEL CLOUD REPORTED NEAR HIGHWAYS JJ AND M.
&&
SMITTYLocal storm report, Feb 28, 9:52 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
952 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM TORNADO ENFIELD 38.10N 88.34W
02/28/2017 WHITE IL TRAINED SPOTTER
TORNADO ON THE GROUND.
&&
SMITTYLocal storm report, Feb 28, 9:55 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
955 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM HAIL CROSSVILLE 38.16N 88.06W
02/28/2017 M0.88 INCH WHITE IL TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED. WIDESPREAD POWER OUTAGES.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 7:27 PM CST | Severe Thunderstorm Warning | PAH | Perry | 48 min |
| Feb 28, 7:40 PM CST | Tornado Warning | PAH | Perry | 35 min |
| Feb 28, 8:07 PM CST | Tornado Warning | PAH | Perry | 23 min |
| Feb 28, 8:13 PM CST | Severe Thunderstorm Warning | PAH | Carter, Wayne | 29 min |
| Feb 28, 9:32 PM CST | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau | 28 min |
| Feb 28, 9:38 PM CST | Tornado Warning | PAH | Bollinger, Cape Girardeau | 37 min |
| Mar 1, 2:54 AM CST | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Perry | 36 min |
| Mar 1, 3:22 AM CST | Special Weather Statement | PAH | Butler, Carter, Ripley, Wayne | 53 min |
| Mar 1, 3:44 AM CST | Special Weather Statement | PAH | Bollinger, Cape Girardeau, Perry | 46 min |
| Mar 1, 3:49 AM CST | Tornado Warning | PAH | Perry | 26 min |
| Mar 1, 4:01 AM CST | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau | 29 min |
| Mar 1, 4:05 AM CST | Severe Thunderstorm Warning | PAH | Butler, Stoddard | 25 min |
| Mar 1, 4:26 AM CST | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid, Scott, Stoddard | 34 min |
| Mar 1, 4:50 AM CST | Severe Thunderstorm Warning | PAH | Mississippi, Scott | 25 min |
| Mar 1, 4:53 AM CST | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid | 37 min |
| Feb 28, 7:06 PM CST | Severe Thunderstorm Warning | PAH | Jefferson | 24 min |
| Feb 28, 7:54 PM CST | Severe Thunderstorm Warning | PAH | Wayne | 36 min |
| Feb 28, 8:21 PM CST | Tornado Warning | PAH | Jackson, Perry | 27 min |
| Feb 28, 8:39 PM CST | Tornado Warning | PAH | Franklin, Jackson, Perry | 36 min |
| Feb 28, 8:59 PM CST | Tornado Warning | PAH | Franklin, Hamilton, Jefferson | 46 min |
| Feb 28, 9:24 PM CST | Tornado Warning | PAH | Edwards, Hamilton, Wayne, White | 36 min |
| Feb 28, 9:52 PM CST | Tornado Warning | PAH | Edwards, Wabash, Wayne, White | 23 min |
| Feb 28, 10:11 PM CST | Tornado Warning | PAH | Edwards, Wabash, White | 34 min |
| Feb 28, 10:30 PM CST | Tornado Warning | PAH | Jackson | 30 min |
| Feb 28, 10:34 PM CST | Severe Thunderstorm Warning | PAH | Franklin, Jackson, Williamson | 26 min |
| Feb 28, 10:43 PM CST | Tornado Warning | PAH | Franklin, Williamson | 32 min |
| Feb 28, 10:54 PM CST | Severe Thunderstorm Warning | PAH | Franklin, Hamilton, Saline, Williamson | 36 min |
| Feb 28, 11:21 PM CST | Tornado Warning | PAH | Gallatin, Hamilton, Saline, White | 24 min |
| Mar 1, 3:03 AM CST | Special Weather Statement | PAH | Edwards, Wabash, Wayne | 42 min |
| Mar 1, 4:06 AM CST | Tornado Warning | PAH | Jackson | 24 min |
| Mar 1, 4:21 AM CST | Severe Thunderstorm Warning | PAH | Johnson, Union | 24 min |
| Mar 1, 4:33 AM CST | Severe Thunderstorm Warning | PAH | Saline, Williamson | 27 min |
| Mar 1, 4:39 AM CST | Severe Thunderstorm Warning | PAH | Saline, Williamson | 36 min |
| Mar 1, 4:44 AM CST | Severe Thunderstorm Warning | PAH | Pope | 46 min |
| Mar 1, 5:06 AM CST | Severe Thunderstorm Warning | PAH | Massac, Pope | 24 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.